Printer Friendly

Erythromycin: drug interactions.

Many people who receive dental treatment also receive other medications, creating the potential for drug interaction. All oral health care providers should be aware of them. This article will focus on the interaction between erythromycin and other commonly used medications.

Erythromycin is a macrolide antibiotic derived from the Streptomyces genus. It has a spectrum of activity similar to penicillin, making it the drug-of-choice against oral infections in patients who are allergic to penicillin. It is also indicated for dental prophylaxis to prevent infective endocarditis in penicillin-allergic patients.[1,2] Over several years, a number of reports have implicated erythromycin as a cause of clinically severe drug interactions.[3]

Many drug interactions involving erythromycin directly result from its inhibition of the cytochrome P-450 liver enzymes, which metabolize drugs in the liver. Several reports describe the potential of erythromycin to inhibit the metabolism of theophylline, a bronchodilator used to manage asthma and chronic obstructive pulmonary disease. Erythromycin-theophylline interaction can cause an increase in theophylline blood levels, leading to toxicity characterized by nausea, vomiting, cardiovascular instability, and seizures.[4,5] However, this may only become apparent after several days of erythromycin treatment. Patients with congestive heart failure often have reduced theophylline clearance times, which increases the possibility of theophylline toxicity with the co-administration of erythromycin.[6]

Erythromycin has been reported to inhibit the metabolism of the anticonvulsant carbamazepine, which can result in ataxia, drowsiness, nystagmus, and hyponatremia.[7,8] Toxicity symptoms start shortly after treatment with erythromycin and reverse rapidly after its withdrawal.[3]

Several reports showed that normal and transplant patients taking erythromycin and the immunosuppressant drug cyclosporin had increased plasma levels of cyclosporin.[9-11] The mechanism of the interaction is complex and probably involves both increased bioavailability and decreased metabolism of cyclosporin. Coadministration of these drugs should be avoided to minimize the risk of renal impairment.[3,11] Tacrolimus, a new immunosuppressant drug, may also interact with erythromycin, causing increased blood levels of tacrolimus,[12] which may cause renal impairment.

[TABULAR DATA NOT REPRODUCIBLE IN ASCII]

The drug interaction between erythromycin and warfarin, an oral anticoagulant, have been reported.[13,14] Eyrthromycin can increase the risk of bleeding by inhibiting the metabolism of warfarin.

Patients taking erythromycin and digoxin have experienced an increase in digoxin toxicity. Maxwell et al.,[15] described a case in which erythromycin increased digoxin plasma concentrations with symptoms-of severe nausea, vomiting, and arrythmias. These effects may be due to erythromycin both increasing the bioavailability and decreasing the metabolism of digoxin with direct antimicrobial activity against Eubacterium lentum, a common constituent of normal gut flora. Erythromycin-digoxin interaction may occur in approximately 10% of patients taking this drug combination.[3]

Co-administering the non-sedating antihistamines terfenadine and astemizole -- and cisapride, a drug used to treat gastroesophageal reflux disease-with erythromycin has been associated with serious cardiac rhythmic disturbances, including a life-threatening arrhythmia called torsades de points. The mechanism may be due to erythromycin inhibiting the metabolism of terfenadine, astemizole, and cisapride.[5,16,17]

Erythromycin also may react with the cholesterol-lowering drug lovastatin, resulting in rhabdomyolysis (an acute and sometimes fatal disease characterized by the destruction of skeletal muscle), with or without renal impairment.[18,19] Even though there are no data on the co-administration of erythromycin with related cholesterol-lowering drugs, such as pravastatin, simvastatin, and fluvastatin, potential drug interactions cannot be ruled out.[19]

Phillips et al.,[20] reported the effects of erythromycin on benzodiazepine triazolam, used for insomnia, in 16 normal male volunteers. Administering erythromycin appeared to inhibit triazolam metabolism, resulting in a substantial increase in triazolam plasma concentration with a potential for exaggerated pharmacologic response.

Ragosta et al.,[21] reported on two patients who developed ventricular arrythmias when erythromycin interacted with the type Ia antiarrythmic agent disopyramide.

Drug interactions between erythromycin and other commonly used drugs need to be recognized and managed to ensure patient safety. The clinician should be able to identify potential drug interactions during the process of data collection (Table I). Most drug interactions with erythromycin can be safely managed by using another antibiotic with a similar spectrum of activity. If this cannot be done, the patient's physician should be consulted.

References

[1.] Dajani AS, Bisno AC, et al.: Prevention of bacterial endocarditis: Recommendations by the American Heart Association. JAMA 1990; 264:2919-2922.

[2.] Requa-Clark BS, Holroyd SV: Applied Pharmacology for Dental Hygienists. St. Louis, Mosby-Year Book Inc., 3rd Edition, 1995, p. 114.

[3.] Periti P, Mazzei T, Mini E, Noveli A.: Pharmacokinetic drug interactions of macrolides. Clin Pharmacokinetics 1992;23:106-131.

[4.] Tatro DS: Drug Interaction Facts. St Louis, JB Lippincott Co, 1988, quarterly, p. 206.

[5.] Lincoln LL: Drug Interactions and Anti-infective Agents. US Pharmacist June, 1994.

[6.] Evans WE, Schentag JJ, Jusko WJ: Applied Pharmacokinetics: Principles of therapeutic drug monitoring. Vancouver, Applied Therapeutics : 3rd Edition. 1994: p. 13-19.

[7.] Ketter TA, Post RM, Worthington K: Principles of clinically important drug interactions with carbamazepine, part 1. J Clin Psycopharm vol II, no.3, June 1991: p. 201.

[8.] Goulden KJ, Camfield P, Dooley JM, et al.: Severe carbamazepine intoxication after administration of erythromycin. J Ped 1986;109:135-138.

[9.] Freeman DJ, Martel R, Carruthers SG, et al.: Cyclosporin-erythromycin interaction in normal subjects. Br J Clin Pharm 1987;23:776-778.

[10.] Jense CWB, Flechner SM, Van Buren CT, et al.: Exacerbation of cyclosporin toxicity concomitant administration of erythromycin. Transplantation 1987;42:263-270.

[11.] Yee GC, McGuire TR: Pharmacokinetic drug interaction with cyclosporin, part 1. Clin Pharmacokinetics 1990;19(4):327-329.

[12.] Olin BR: Facts and Comparisons. St. Louis, JB Lippincott Co., 1997, p. 737.

[13.] Sato RI, Gray DR, Brown SE: Warfarin interaction with erythromycin. Arch Int Med 1984; 144:2413-2414.

[14.] Bachmann K: The effects on erythromycin of the disposition kinetics of warfarin. Pharmacol 1984;28:171-176.

[15.] Maxwell DL, Gilmour-White SK, Hall MR: Digoxin toxicity due to interaction with erythromycin. Br Med J 1989;V298:572.

[16.] Hanrahan JP, Choo PW, Carlson W, et al.: Terfenadine-associated ventricular arrythmias and QTc interval prolongation. Ann Epidemiol 1995;5:201-209.

[17.] Product information: Cisapride (Propulsid). Janssen Pharmaceutica, Titusville, NJ, 1995.

[18.] Product information: Lovastatin (Mevacor). Merck & Co. Inc., West Point, PA, 1994.

[19.] Garnet WR: Interactions with hydroxymethylglutaryl-coenzyme A reductase inhibitors. Am J Health-Systems Pharmacists 1995;52:1639-1645.

[20.] Phillips JP, Antal EJ, Smith RB: A pharmacokinetic drug interaction between erythromycin and triazolam. J Clin Psychopharma 1986;6:297-299.

[21.] Ragosta M, Weihl AC, Rosenfeld LE: Potentially fatal interaction between erythromycin and disopyramide. Amer J Med 1989;86:465-466.
COPYRIGHT 1997 American Dental Hygienists' Association
No portion of this article can be reproduced without the express written permission from the copyright holder.
Copyright 1997 Gale, Cengage Learning. All rights reserved.

Article Details
Printer friendly Cite/link Email Feedback
Author:Gurevitz, Samuel L.
Publication:Journal of Dental Hygiene
Date:Jun 22, 1997
Words:1074
Previous Article:Pit and fissure sealants: a review of the literature.
Next Article:Cumulative trauma disorders: an ergonomic approach for prevention.
Topics:

Terms of use | Privacy policy | Copyright © 2018 Farlex, Inc. | Feedback | For webmasters